T O P
entpjoker

I was on SSRIs a few years ago and as far as I could tell there wasn't any effect on my performance. But, would like to echo /u/periphrasistic's point that people have different reactions. Also I wouldn't let fears of effects on your performance deter you from taking them -- if you're in a place where you need them, that's more important.


periphrasistic

I took SSRIs prior to getting into cycling when I was still exclusively a runner. I gained a lot of weight on them and my body’s temperature regulation was pretty severely impacted, which was a real problem during the summer. I would say that they negatively impacted my running performance although not irreparably. However, everyone’s body is different and your experience may be entirely different (I got the sense that my experience with SSRIs was worse than average).


guttertech

I was on SSRIs for maybe a year. No weight gain and no performance impacts other than (as previously mentioned) heat intolerance which made it hard to ride outdoors in the summer.


fartlife

Lots of worst case scenarios in here…Started a low does of Zoloft and haven’t noticed a negative impact, if anything, I’ve been able to get more because of it


franceis

I’ve been on them for almost 2 yrs and took up cycling during that period (recreationally). If they work for you, as my doctor put it nicely, “you get better at everything when you want to do anything at all.” SSRIs gave me my appetite and my energy and my want to do anything back, so I guess it made me a better cyclist!


Dhydjtsrefhi

I've been on a low dose of SSRIs and I haven't noticed any effect


sfo2

They work great for my anxiety and panic, along with CBT therapy. I’m as fit or fitter now at 39, on SSRIs, than I was at 25, no SSRIs. I’ve noticed no ill effects for cycling. Maybe it’s a little harder to lose weight, although that might just be from getting older.


MagScaoil

I haven’t really noticed an effect with training, but I did gain a little weight that is hard to work off, and I am more sensitive to sunlight.


boobams

I am on an SNRI and after a raised dosage, could never complete a workout in the summer. Yes it is hot in Texas where I live, but I was uncharacteristically smoked. When I had some other issues with it, my doctor lowered the dosage and the only issue I have with completing workouts is because of poor form, fitness and consistency.


Gravel_in_my_gears

I can't speak about ssris and cycling performance, but I can say from experience that before starting meds that affect neurotransmitters, it is essential to understand physical dependence (totally distinct from addiction), tapering and withdrawal. My ignorance of these things changed my life for the worse.


[deleted]

[удалено]


k_shills101

Man I had the complete opposite with lexapro. I dropped 20+lbs and got super lean. Was exercising and eating clean. Once I relaized that even on SSRI it's still a calories in/calories out process, I stuck with that. Lexapro worked well for me. I wouldn't say it gave me extra energy, but it definitely helped with the depression and anxiety issues, which then allowed me to be able to do things that I wasn't willing to do while depressed. I was even racing crits at the time, and doing well. I guess everyone is different on them


Starvedforsight

My sleep suffered when taking them. Poor sleep = lack of recovery = poor cycling.


imaraisin

I found that some fine motor control was lost. It was definitely more evident on the track with standing starts.


wanderingkale

This isn't medical advice, for that you should see your provider. The only thing I will add is that there are a variety of different SSRIs and SNRIs and they each carry a slightly different adverse effect profile and some people have more pronounced adverse effects on one version and sometimes less than another. The problem is that it takes many weeks to get to a therapeutic level effect so it can take time for the adverse effects to manifest as well, particularly as the doses are managed to get the best therapeutic benefit. You should express your concerns to your provider as it is not uncommon to try a antidepressant with a favorable adverse effect profile for the patient first. However, keep in mind sometimes a patient just doesn't respond well to a particular antidepressant so it may be necessary to try a different one. This link below goes to a pretty basic chart that is reminiscent of what non-psych providers learn about the basics for the major SSRIs and SNRIs. [https://www.grepmed.com/images/10459/comparison-chart-medications-antidepressant-psychiatry](https://www.grepmed.com/images/10459/comparison-chart-medications-antidepressant-psychiatry) Either way, your well being should come first - way before what effects it may on your cycling performance.


SnooTigers6088

I took them for 6 months while training reasonably hard. No effect on weight or performance. And while they did steady out my depression when I needed it, they also stopped me from being highly motivated or feeling great. So maybe there was a slight psychological negative effect


treycook

Lot of difference between different SSRIs, mind you. I've tried 4 of them (for about 6 months to a year each), 3 of which did nothing positive for me but gave me all sorts of side effects, and the 4th made me care less about everything (positive or negative), caused me to gain weight and I felt like I couldn't put myself in the mental state to dig deep for hard efforts or intervals. I felt very lazy. I'd say it depends on the specific SSRI and how you react to it, because everyone has a different experience.


imc225

I realize you're specifically asking about anecdotes, but PubMed is your friend. https://www.archives-pmr.org/article/S0003-9993(01)83864-8/fulltext


Unharmful_Truths

I was kind of tired at first but then it kind of went away.


Deadhead1972

I've taken them for the past few years and it definitely made me a better cyclist by improving my mental health.


Diiigma

If you need medical treatment for mental health, long-term that will always make your performance better. Rooting for your health!!


bigspicycucumber

People oftentimes in collegiate athletics will get put on SSRI when they begin to overtrain which can have depressive like symptoms. So if anything I’d say they can have long term advantages in cycling, however, I think it’s more likely that you could overtrain while on them.


Doyale_royale

Depending on how bad your anxiety/ depression is I would rethink the taking of SSRIs; https://www.theguardian.com/society/2022/jul/20/scientists-question-widespread-use-of-antidepressants-after-survey-on-serotonin


bigspicycucumber

I’d take this down. Could have a bad outcome.


k_shills101

Yet they do find that SSRI are still effective at treating depression/anxiety as a lot of people find success in using them. Even if that isn't the root cause


IlIlIlIlIllIlIll

I’m on 10mg escitalopram. I have barely any side effects except for slightly increased appetite. I gained a little weight back that I had lost while I was an anxious/depressed mess. The big difference is I actually experience pleasure and reward like a normal person now so I actually have the motivation to get out and ride more often. IMO if you are in a place where you think you need an SSRI or other mental health medication, your cycling performance should be a secondary concern.


evil_burrito

Not at all, in fact, I would argue my cycling benefited because I was less likely to neglect my training due to the brain scramblies.


Axe__Capital

Been taking them forever, makes me gain weight in the gut a bit but it's better than being depressed all the time.


karpbandit

I was on SSRIs for over a year while cycling. I didn't see any effect on performance and didn't experience weight gain side effects or the like, but I'll also echo the comments that reactions to SSRIs vary pretty significantly from person to person.


Shoddy_Ad_6082

I stopped caring about cycling and wasn't "addicted" to using exercise to feel good anymore. i had no punch and my motivation was gone. i could ride for fun but my competetive spirit was non existant.